Colorado, 2019

Tornado and Hail in Colorado, July 4, 2019

July 4, 2019 · NWS BOU · 32 events in 10 counties and zones

On the Fourth of July, severe thunderstorms brought a wave of large hail across portions of Arapahoe, Broomfield, Denver, Douglas, Jefferson, Larimer, Lincoln, Weld, and Washington counties. The hail ranged in size from one to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

On the Fourth of July, severe thunderstorms brought a wave of large hail across portions of Arapahoe, Broomfield, Denver, Douglas, Jefferson, Larimer, Lincoln, Weld, and Washington counties. The hail ranged in size from one to two inches in diameter. The city of Lone Tree evacuated Sweetwater Park, where Fourth of July celebrations were underway, and Brighton delayed its Fourth of July concert. The Denver Outlaws game was postponed due to lightning. In Denver County, there was widespread damage from the hail, including damage to roof coverings and vehicles. A brief landspout also formed in an open field in Phillips County but no damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 1:46 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 4, 1:46 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
246 PM MDT Thu Jul 4 2019

.SHORT TERM...(This evening through Friday)
Issued at 220 PM MDT Thu Jul 4 2019

Cumulus fields have finally developed across the higher terrain and
plains as the boundary layer works through a weak cap near 700mb.
Persistent morning low clouds will likely keep temps 5-7 degF cooler
than optimal. Ingredients still exist and may come together for
strong to potentially severe storms across the eastern Palmer
Ridge and plains for late afternoon and into tonight.
Strengthening winds aloft from the back edge of an exiting jet to
our north over the northern US great plains passes over NE CO in
the 00Z to 03Z time frame. Forecast shear profiles still support
strong multicell storms with a supercell or two possible across
the far east plains. With an axis of high mixed layer CAPE values
reaching the 3000 to 4500 J/kg range along the Platte River
Valley, storm threats will be large hail, heavy rain, localized
flooding and possible tornados mainly east of a Fort Morgan to
Limon line. At this time, the thinking is for a lesser threat of
strong storms across the southern I-25 Urban Corridor including
Metro Denver and west Palmer. Similar to last evening, late night
convection over Wyoming and Nebraska sends down another surge
onto the plains. This east to northeast component to the winds
should persist through the overnight hours and into Friday
morning. This combined with thunderstorm development out on the CO
eastern plains can't rule out another round of low clouds and
potential fog for late tonight into early Friday morning period
from cool and moist thunderstorm outflow against to higher
terrain.

For Friday, will expect a cooler day with another round of
afternoon and evening thunderstorms after 18z. Water vapor
channels indicate some subtropical moisture rounding the west side
of the developing large ridge of high pressure centered over the
Gulf and southern US. With forecast soundings indicating easterly
surface flow up to approx 700mb, plenty of moisture should be
available and held in place along the Front Range. With weak to
moderate mid and upper level flow,  concerns may be an issue for
Friday afternoon and evening along the Front Range and plains if
any storms fail to evacuate an area. With the forecast soundings
indicating a deeper 4-6K ft warm layer under 0degC, while in a
near saturated column and precipitable water values ranging from
0.90 to 1.20 inch along the Front Range, storms will likely drop
heavy rain.

.LONG TERM...(Friday night through Thursday)
Issued at 220 PM MDT Thu Jul 4 2019

The unsettled weather pattern continues from the Front Range
Foothills eastward across the plains through the weekend.  The flow
aloft will be moderate and and southwesterly, with a ridge of
high pressure centered over TX and a trough over the Pacific
Northwest. Friday night, the threat of severe thunderstorms and
heavy rainfall will shift into the northeast plains, with isolated
to scattered pops persisting along the urban corridor through the
evening. An embedded disturbance appears to be brushing the
forecast area at that time. CAPE and shear values support severe
thunderstorms especially in the 00-03z window. ML CAPE values
2000-3000 j/kg from around Denver eastward. Low level moisture
will linger across the northeast plains Saturday into Saturday
evening. ML CAPE and shear values decrease, but still quite
healthy ranging from 1000-1800 j/kg, with sufficient shear for
marginal severe category across the plains. By early next week,
the center of the ridge shifts west/southwest over Mexico, with
the trough back over the northern Pacific. This will result in a
relatively drier westerly flow aloft over Colorado and lesser
thunderstorm coverage in the afternoon and evening. Pops will be
more isolated over the mountains, with isolated to scattered late
day storms over the plains. Temperatures will start to warm back
up but remain slightly below normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 220 PM MDT Thu Jul 4 2019

Thunderstorm development is still expected in the vicinity of the
terminals thru 01z this evening. An east to northeast component to
the winds should persist into the evening and overnight hours and
not fully confident with a prolonged drainage pattern tonight.
With thunderstorm development out on the eastern plains this
evening, the possibility for another round of low clouds and
potential fog exists for late tonight into early Friday due to
cool and moist thunderstorm outflow against to higher terrain.
Will expect another round of round of afternoon thunderstorms
after 18z Friday with easterly surface winds expected.

&&

.HYDROLOGY...
Issued at 220 PM MDT Thu Jul 4 2019

Northeast Colorado will be in a moist environment for Friday as
higher precipitable water values and weak easterly flow develops
across the eastern plains. With sufficient daytime heating along
with weak to moderate flow aloft, the potential for thunderstorms
containing heavy rain will exist. Main areas of concern would be
for strong storms that have difficulty moving off and away from an
area. The particular areas to watch would be the burn scars and
urban areas. No hydrologic highlights needed at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Cooper
AVIATION...Fredin
HYDROLOGY...Fredin
Hazardous weather outlook, Jul 4, 9:52 AM MST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Thu Jul 4 2019

COZ030>051-051700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Thu Jul 4 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The possibility for severe thunderstorms exists for later this
afternoon and evening across the eastern plains. Weak thunderstorms
will develop along Front Range by mid-afternoon before becoming
stronger for areas mainly east of a Fort Morgan to Limon line. The
strongest storms are expected to develop after 3pm and persist
through late evening. The main hazards include large hail,
damaging winds and heavy rain which could cause localized
flooding. Tornados will be possible with the strongest storms.
Residents in the area are urged to stay tuned into local weather
outlets for the latest information. Further West near I-25 storms
will be weaker and capable of light rain and some gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be good chance of afternoon and evening showers and
thunderstorms over the plains on Friday. Chances will be a little
higher for the plains late Saturday, with better chances over the
mountains as well. The storms could produce heavy rain with a
couple severe storms possible over the far east. The severe
thunderstorms potential does not look to be as high as what is
expected this afternoon. There will be a chance of late day
showers and thunderstorms Sunday and Monday, with a slight chance
on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 2 pm with a focus
on the eastern plains.

The radar

The Denver radar (KFTG), 38 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

31 hail, 1 tornado. Local standard time, as filed.

Hail, Douglas

When
July 4, 2:50 PM MST
Where
Douglas County, 2.07 mi S of Parker
Measured
1 in hail
Reported by
Public
Coordinates
39.490, -104.770

Hail, Douglas

When
July 4, 3:13 PM MST
Where
Douglas County, 2.07 mi S of Castlewood Canyon State Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.310, -104.760

Hail, Douglas

When
July 4, 3:20 PM MST
Where
Douglas County, 2.54 mi ENE of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -104.710

Hail, Douglas

When
July 4, 3:45 PM MST
Where
Douglas County, 2.24 mi ESE of Parker
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.730

Hail, Douglas

When
July 4, 3:52 PM MST
Where
Douglas County, 2.54 mi ESE of Parker
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.730

Hail, Douglas

When
July 4, 3:54 PM MST
Where
Douglas County, 1.74 mi ESE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.740

Hail, Douglas

When
July 4, 4:05 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Arapahoe

When
July 4, 4:28 PM MST
Where
Arapahoe County, 1.06 mi W of (Bkf)buckley Air Force Base
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.770

Hail, Douglas

When
July 4, 4:29 PM MST
Where
Douglas County, 4.32 mi E of Highlands Ranch
Measured
1 in hail
Reported by
Public
Coordinates
39.540, -104.890

Hail, Arapahoe

When
July 4, 4:30 PM MST
Where
Arapahoe County, 2.13 mi W of Centennial Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.890

Hail, Arapahoe

When
July 4, 4:35 PM MST
Where
Arapahoe County, 2.24 mi ESE of Cherry Hills Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.910

Hail, Douglas

When
July 4, 4:38 PM MST
Where
Douglas County, 3.98 mi ESE of Highlands Ranch
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.530, -104.900

Hail, Douglas

When
July 4, 4:38 PM MST
Where
Douglas County, Highlands Ranch
Measured
1.25 in hail
Reported by
Public
Coordinates
39.550, -104.970

Hail, Denver

When
July 4, 4:49 PM MST
Where
Denver County, 4.18 mi S of Glendale
Measured
0.88 in hail
Reported by
Public
Coordinates
39.640, -104.910

Hail, Arapahoe

When
July 4, 4:55 PM MST
Where
Arapahoe County, 2.54 mi WNW of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.840

Hail, Weld

When
July 4, 5:05 PM MST
Where
Weld County, 0.87 mi NW of Ft Lupton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.090, -104.810

Hail, Denver

When
July 4, 5:19 PM MST
Where
Denver County, 4.73 mi WNW of Denver
Measured
0.75 in hail
Reported by
Public
Coordinates
39.760, -105.010

Hail, Jefferson

When
July 4, 5:20 PM MST
Where
Jefferson County, 2.11 mi SE of Wheat Ridge
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -105.050

Hail, Jefferson

When
July 4, 5:23 PM MST
Where
Jefferson County, 4.32 mi W of Columbine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.590, -105.130

Hail, Jefferson

When
July 4, 5:25 PM MST
Where
Jefferson County, 3.19 mi SSE of Morrison
Measured
1 in hail
Reported by
Public
Coordinates
39.610, -105.150

Hail, Jefferson

When
July 4, 5:26 PM MST
Where
Jefferson County, 1.27 mi ESE of Morrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -105.160

Hail, Denver

When
July 4, 5:28 PM MST
Where
Denver County, 6.01 mi WNW of Denver
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -105.040

Hail, Denver

When
July 4, 5:30 PM MST
Where
Denver County, 11.38 mi SW of Denver
Measured
1.5 in hail
Reported by
Public
Coordinates
39.630, -105.100

Hail, Jefferson

When
July 4, 5:36 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Lincoln

When
July 4, 5:40 PM MST
Where
Lincoln County, 7.23 mi SW of Punkin Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -103.810

Hail, Denver

When
July 4, 5:43 PM MST
Where
Denver County, 3.48 mi WSW of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.960

Hail, Broomfield

When
July 4, 5:57 PM MST
Where
Broomfield County, Broomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -105.070

Hail, Larimer

When
July 4, 6:42 PM MST to 6:50 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Washington

When
July 4, 6:50 PM MST
Where
Washington County, Cope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -102.850

Hail, Weld

When
July 4, 7:50 PM MST
Where
Weld County, 3.76 mi WNW of Carr
Measured
1.25 in hail
Reported by
Public
Coordinates
40.930, -104.930

Tornado, Phillips

When
July 4, 9:41 PM MST to 9:51 PM MST
Where
Phillips County, 4.19 mi SW of Holyoke
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
40.540, -102.360

A small tornado touched down in an open field; no damage was observed.

Hail, Broomfield

When
July 4, 11:25 PM MST
Where
Broomfield County, 1.59 mi W of Broomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -105.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824719, 824721, 824722, 824723, 824724, 824725, 824726, 824727, 824728, 824729, 824730, 824732, 824733, 824734, 824735, 824736, 824737, 824738, 824739, 824740, 824741, 824742, 824743, 824744, 824745, 824747, 824748, 824749, 824750, 824751, 824754, 824752.